/SiteAssets/Images/FMOLHSBlankBanner.png

Health Information

Norpramin overdose
Bookmarks

Norpramin overdose

Print-Friendly  

Desipramine overdose

Norpramin is a type of drug called a tricyclic antidepressant. It is used to treat depression.

Norpramin overdose occurs when you accidentally or intentionally take too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.

I Would Like to Learn About:

  • Poisonous Ingredient

    Desipramine

  • Where Found

    Norpramin is the brand name for a medicine called desipramine. Desipramine may also be sold under the following brand names:

    • Nortimil
    • Pertofrane
    • Sertofren

    This list may not be all-inclusive.

  • Symptoms

    • Airways and lungs
      • Breathing difficulty
      • Pneumonia
    • Bladder and kidneys
    • Eyes, ears, nose, mouth, and throat
      • Blurred vision
      • Dilated pupils
      • Dry mouth
    • Gastrointestinal
      • Vomiting
    • Heart and blood vessels
      • Rapid and irregular heartbeat
      • Low blood pressure
      • Shock
    • Nervous system
      • Coma
      • Convulsions
      • Drowsiness
      • Hallucinations
      • Muscle rigidity
      • Restlessness
      • Stupor
      • Uncoordinated movements
  • Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of the product (ingredients and strengths, if known)
    • Time it was swallowed
    • Amount swallowed
    • If the medication was prescribed for the patient

    However, DO NOT delay calling for help if this information is not immediately available.

  • Poison Control

    In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week. 

  • What to Expect at the Emergency Room

    The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

    • Activated charcoal
    • A medicine (antidote) called sodium bicarbonate
    • EKG
    • Fluids through a vein (IV)
    • Methods to keep the airways open
    • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)
  • Outlook (Prognosis)

    How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.

    This type of overdose can be extremely dangerous and difficult to treat. Serious harm and death can occur if the person is not immediately treated.

Related Information

     

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Body R, Bartran T, Azam F, Mackway-Jones K. Guidelines in Emergency Medicine Network (GEMNet): guideline for the management of tricyclic antidepressant overdose. Emerg Med J. 2011 Apr;28(4):347-68.

BACK TO TOP 

Review Date: 1/30/2013  

Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

 
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and Google Chrome browser.